Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 100, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 10, 2017, 7:38 PM CDT for Kinney County, Val Verde County, Texas. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2017, 7:38 PM CDT (00:38 UTC)
- Expired
- May 10, 2017, 8:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Kinney County, TX, Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 48 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 7:47 PM CDT | HAIL 1 | Laughlin Afb, TX | |
| May 10, 7:50 PM CDT | HAIL 1 | 1 Wnw Laughlin Afb, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 0.6 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1530 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1468 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.4
The text
As transmitted.
860
WUUS54 KEWX 110038
SVREWX
TXC271-465-110130-
/O.NEW.KEWX.SV.W.0100.170511T0038Z-170511T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
738 PM CDT WED MAY 10 2017
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Southwestern Kinney County in south central Texas...
Southeastern Val Verde County in south central Texas...
* Until 830 PM CDT
* At 738 PM CDT, a severe thunderstorm was located on the south side
of Del Rio, moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Standart, Laughlin AFB, Amanda and Val Verde Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2947 10055 2920 10052 2921 10078 2922 10078
2923 10080 2924 10079 2926 10081 2926 10084
2927 10085 2928 10087 2931 10089 2934 10094
2935 10094
TIME...MOT...LOC 0038Z 264DEG 16KT 2931 10087
HAIL...1.50IN
WIND...60MPH
$$
RUNYEN2 follow-up statements
759
WWUS54 KEWX 110048
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
748 PM CDT WED MAY 10 2017
TXC271-465-110130-
/O.CON.KEWX.SV.W.0100.000000T0000Z-170511T0130Z/
Kinney TX-Val Verde TX-
748 PM CDT WED MAY 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN KINNEY AND SOUTHEASTERN VAL VERDE COUNTIES...
At 747 PM CDT, a severe thunderstorm was located near Val Verde Park,
or near the south side of Del Rio, moving east at 15 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Standart, Laughlin AFB, Amanda and Val Verde Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2947 10055 2920 10052 2921 10078 2922 10078
2923 10080 2924 10079 2926 10081 2926 10084
2927 10085 2928 10087 2931 10089 2933 10091
2936 10091
TIME...MOT...LOC 0047Z 265DEG 15KT 2931 10084
HAIL...2.50IN
WIND...60MPH
$$
RUNYEN798
WWUS54 KEWX 110114
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
814 PM CDT WED MAY 10 2017
TXC465-110123-
/O.CAN.KEWX.SV.W.0100.000000T0000Z-170511T0130Z/
Val Verde TX-
814 PM CDT WED MAY 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VAL VERDE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
Val Verde County into Kinney County. Therefore, the warning has been
cancelled for Val Verde County.
LAT...LON 2934 10071 2938 10071 2942 10070 2947 10055
2920 10052 2926 10075 2928 10074 2930 10075
2932 10074 2932 10075
TIME...MOT...LOC 0113Z 262DEG 19KT 2933 10066
$$
TXC271-110130-
/O.CON.KEWX.SV.W.0100.000000T0000Z-170511T0130Z/
Kinney TX-
814 PM CDT WED MAY 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN KINNEY COUNTY...
At 813 PM CDT, a severe thunderstorm was located over Standart, or 14
miles east of Del Rio, moving east at 20 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Standart and Amanda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2934 10071 2938 10071 2942 10070 2947 10055
2920 10052 2926 10075 2928 10074 2930 10075
2932 10074 2932 10075
TIME...MOT...LOC 0113Z 262DEG 19KT 2933 10066
HAIL...2.50IN
WIND...60MPH
$$
RUNYENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:38 PM CDT, 1 hour earlier.
Area forecast discussion, May 10, 6:38 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 638 PM CDT Wed May 10 2017 .UPDATE... 00Z Aviation Update Below. && .AVIATION... VFR conditions prevail early this evening across South Central Texas. Of immediate concern are TSRAs crossing out of Mexico near DRT. These TSRAs have the potential to impact DRT now through 02Z with gusty winds. Can not rule out some small hail, although not indicated in the TAF. Kept mention of VCTS in the DRT TAF through 04Z in case upstream convection re-develops along the higher terrain of Mexico. Additional, a broken line of storms may try to develop after 06Z between SJT and DRT, however these storms are expected to stay north of DRT and also weaken early Thursday morning before reaching portions of the Hill Country and Central Texas. MVFR ceilings will develop SAT-AUS and through the Hill Country 02Z-06Z. Some indications that IFR ceilings may develop at SAT an portions of the Hill Country closer to 12Z. Isolated to scattered SHRAs may also develop through this region early Thursday morning and expand northeast and east through the day. A few TSTMs can not be ruled out. VFR conditions developing after 18Z. SE winds currently 10-15 kts at many areas, with gusts 20-25 kts out toward DRT. Winds will decrease overnight to around 5-10 kts and may turn N to NE at DRT around 09Z-12Z. && .PREV DISCUSSION... /ISSUED 309 PM CDT Wed May 10 2017/ SHORT TERM (Tonight through Thursday Night)... Isolated convection is already being observed along the dry line located from San Angelo through central Val Verde county but still west of Del Rio. This area is characterized by surface dewpoints around 70 degrees, low level flow out of the southeast convergent to the dry line, an uncapped environment and SBCAPE values over 4000 J/KG. Satellite trends are showing updrafts are having difficulty staying upright with very strong winds, near 100 kts, aloft. A speed maximum at 500 mb is currently aiding in the lifting in the mid levels however. Thus, updrafts will be battling with a lack of consistent upper level forcing and should stay quite isolated along the dry line through the afternoon. However, very large hail will be the biggest concern with all the instability available in this area. Damaging straight line winds are also possible as DCAPE values over 1000 J/KG were analyzed in RAP proximity soundings. Later this evening, a combination of better upper level forcing coincident with the dry line and an intensifying LLJ will allow convection to develop around the 02-04Z time frame according to hi- res models. Rapid growth due to the aforementioned unstable environment will further the threat for large hail and damaging winds along the dry line while these cells organize into clusters and begin to shift eastward. As this occurs, TTU-WRF and HRRR solutions agree on producing a stout cold pool and producing outflow, eventually weakening the surface based storms as they approach the periphery of the Edwards Plateau near Junction and Kerrville. By tomorrow morning, elevated showers and isolated storms will likely still be lingering across the Hill Country along outflow from the overnight activity and may act as the focus for afternoon development again. Meanwhile, the dryline is progged to push farther east as the main upper low weakens and broadens over the Red River Valley. As the low continues to push off to the east, it should take PoP chances with it by tomorrow night. LONG TERM (Friday through Wednesday)... Dry conditions will linger through the weekend as H5 ridging sets up over the state. Afternoon RH values will fall into the 20-30 percent range and may result in elevated fire weather conditions, especially Friday as the surface pressure gradient yields 10-20 kts winds across the Plateau. Next opportunity for PoPs appears to be late Sunday as another dry line sets up over West Texas and afternoon dry line convection becomes a possibility. Another H5 low from the Pacific northwest will eject energy over the region through the majority of the week thus low PoPs have been included just about each afternoon for western areas near the dry line. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 70 84 65 85 61 / 20 30 20 0 0 Austin Bergstrom Intl Airport 69 84 65 84 59 / 20 30 30 0 0 New Braunfels Muni Airport 70 84 65 86 59 / 20 30 20 0 0 Burnet Muni Airport 67 82 60 81 56 / 40 30 20 0 0 Del Rio Intl Airport 68 90 64 89 62 / 40 10 0 0 0 Georgetown Muni Airport 68 83 62 83 58 / 20 30 30 0 0 Hondo Muni Airport 68 85 64 89 58 / 30 30 10 0 0 San Marcos Muni Airport 70 84 65 85 59 / 20 30 20 0 0 La Grange - Fayette Regional 71 85 68 85 60 / 10 30 30 - 0 San Antonio Intl Airport 70 84 67 87 61 / 20 30 10 0 0 Stinson Muni Airport 71 85 67 87 62 / 20 30 10 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...Runyen Synoptic/Grids...LH Public Service/Data Collection...33
Hazardous weather outlook, May 10, 3:14 PM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 314 PM CDT Wed May 10 2017 TXZ171>173-183>194-202>209-217>225-228-112015- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 314 PM CDT Wed May 10 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Isolated strong storms will be possible this afternoon and should increase in coverage into the late evening across the Edwards Plateau and especially Val Verde County. Hail and damaging winds are the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A marginal risk for severe weather will be possible mostly along and east of the Interstate 35 corridor Thursday. Again, marginally severe hail and gusty winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather reports to the National Weather Service this evening and tomorrow if needed. TB3
In the hours before
Special weather statement, May 10, 3:29 PM CDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
329 PM CDT WED MAY 10 2017
TXZ183-102100-
Val Verde TX-
329 PM CDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VAL VERDE COUNTY UNTIL
400 PM CDT...
At 328 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shumla, or near Langtry, moving northeast at 20 mph. An additional
strong storm was located just south of Juno moving northeast around
20 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Juno, Shumla and Bakers Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2987 10159 3024 10113 2999 10082 2974 10141
2975 10142 2977 10140 2977 10141 2975 10144
2979 10146 2976 10151 2976 10152 2981 10154
2981 10155
TIME...MOT...LOC 2028Z 242DEG 19KT 2983 10147
RUNYENSpecial weather statement, May 10, 4:02 PM CDT, 3 hours 36 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 402 PM CDT WED MAY 10 2017 TXZ183-102130- Val Verde TX- 402 PM CDT WED MAY 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL VAL VERDE COUNTY UNTIL 430 PM CDT... At 401 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles northeast of Shumla, or 16 miles northeast of Langtry, moving east-northeast at 25 mph. Dime size hail will be possible with this storm. Locations impacted include... Bakers Crossing and Devils River State Natural Area. LAT...LON 2981 10137 2998 10142 3011 10119 2989 10096 TIME...MOT...LOC 2101Z 257DEG 20KT 2992 10131 RUNYEN
Special weather statement, May 10, 4:49 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
449 PM CDT WED MAY 10 2017
TXZ183-102215-
Val Verde TX-
449 PM CDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 515 PM CDT...
At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
Langtry, moving northeast at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Langtry and Shumla.
LAT...LON 3007 10152 2994 10125 2974 10141 2975 10142
2977 10140 2975 10144 2978 10145 2979 10147
2976 10151 2976 10154 2981 10154 2980 10157
2977 10158 2978 10161 2976 10165
TIME...MOT...LOC 2149Z 207DEG 20KT 2977 10153
RUNYENSpecial weather statement, May 10, 5:26 PM CDT, 2 hours 12 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 526 PM CDT WED MAY 10 2017 TXZ183-102300- Val Verde TX- 526 PM CDT WED MAY 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE COUNTY UNTIL 600 PM CDT... At 526 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Shumla, or 12 miles northwest of Comstock, moving northeast at 35 mph. Nickel size hail will be possible with this storm. Locations impacted include... Bakers Crossing. LAT...LON 2972 10127 2985 10141 3018 10108 2999 10086 TIME...MOT...LOC 2226Z 226DEG 32KT 2984 10128 RUNYEN
Special weather statement, May 10, 7:33 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
733 PM CDT WED MAY 10 2017
TXZ183-184-202-110115-
Kinney TX-Val Verde TX-Edwards TX-
733 PM CDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KINNEY...
SOUTHWESTERN EDWARDS AND SOUTHEASTERN VAL VERDE COUNTIES UNTIL 815 PM
CDT...
At 733 PM CDT, Doppler radar was tracking a strong thunderstorm over
Del Rio, moving east at 20 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Del Rio, Cienegas Terrace, Laughlin AFB, Val Verde Park and Kickapoo
Cavern State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2995 10039 2975 10017 2926 10084 2927 10085
2928 10087 2931 10089 2931 10091 2933 10092
2933 10094 2935 10095 2935 10097 2938 10100
TIME...MOT...LOC 0033Z 262DEG 17KT 2936 10088
RUNYENSpecial weather statement, May 10, 7:34 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
734 PM CDT WED MAY 10 2017
TXZ183-110115-
Val Verde TX-
734 PM CDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VAL VERDE COUNTY
UNTIL 815 PM CDT...
At 734 PM CDT, Doppler radar was tracking a strong thunderstorm over
Del Rio, moving east at 20 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Del Rio, Cienegas Terrace, Laughlin AFB and Val Verde Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2944 10097 2950 10070 2936 10071 2934 10071
2932 10075 2928 10074 2926 10075 2926 10084
2928 10087 2931 10089 2933 10094 2935 10095
TIME...MOT...LOC 0034Z 262DEG 17KT 2936 10088
RUNYENThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:33 PM CDT | Special Weather Statement | EWX | Kinney | 42 min |
| May 10, 7:34 PM CDT | Special Weather Statement | EWX | Kinney | 41 min |
| May 10, 8:19 PM CDT | Severe Thunderstorm Warning | EWX | Kinney | 41 min |
| May 10, 8:58 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Uvalde | 47 min |
| May 10, 9:43 PM CDT | Severe Thunderstorm Warning | EWX | Uvalde | 40 min |
| May 10, 10:21 PM CDT | Special Weather Statement | EWX | Val Verde | 39 min |
| May 10, 10:35 PM CDT | Tornado Warning | EWX | Val Verde | 40 min |
| May 10, 11:13 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney, Val Verde | 47 min |
| May 11, 5:00 PM CDT | Special Weather Statement | EWX | Travis | 45 min |
| May 11, 5:05 PM CDT | Severe Thunderstorm Warning | EWX | Travis, Williamson | 40 min |
| May 11, 5:40 PM CDT | Special Weather Statement | EWX | Williamson | 35 min |
| May 11, 6:17 PM CDT | Special Weather Statement | EWX | Williamson | 43 min |
| May 11, 6:51 PM CDT | Special Weather Statement | EWX | Lee | 39 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.